Maryland, 2016

Winter Weather in Maryland, April 7 to 8, 2016

April 7 to 8, 2016 · NWS PBZ · 1 event in 1 county or zone

Very cold air surging southeast from the Great lakes combined with an upper level disturbance produced widespread snow showers across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland. Much of the region received a coating to an inch of snow, while snow accumulations ranged from 3 to 7 inches across Garrett county Maryland, as well as Eastern Tucker and…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Very cold air surging southeast from the Great lakes combined with an upper level disturbance produced widespread snow showers across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland. Much of the region received a coating to an inch of snow, while snow accumulations ranged from 3 to 7 inches across Garrett county Maryland, as well as Eastern Tucker and Preston counties in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 7, 6:51 PM EST, 9 minutes earlier.

Area forecast discussion, Apr 7, 6:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 PM EDT THU APR 7 2016

.SYNOPSIS...
A TASTE OF WINTER WEATHER RETURNS THIS WEEKEND WITH A SERIES OF
CLIPPERS PASSING THROUGH. THE BEST CHANCE OF SEEING SNOW WHITEN
THE GROUND WILL BE FRIDAY NIGHT. TEMPERATURES THIS WEEKEND WILL
BE SIMILAR TO LATE FEBRUARY AND EARLY MARCH. NO SIGNS OF A PROLONG
WARM UP IN THE NEXT SEVEN DAYS.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATE FOR HOURLY TEMPERATURES TRENDS. NO OTHER CHANGES AND
PREVIOUS DISCUSSION FOLLOWS.

A LINE OF SHOWERS MOVING THROUGH WESTERN PA WILL CONTINUE TO MOVE
EAST. SHOWERS WILL DECREASE IN COVERAGE EARLY THIS EVENING AS WE
RESIDE BETWEEN SPOKES OF UPPER LEVEL IMPULSES ROUNDING THE BASE OF
MID LEVEL TROUGH. RAIN SHOWERS WILL SWITCH TO SNOW SHOWERS WITH
H10-H8 THICKNESSES LOWERING NEAR CRITICAL THRESHOLDS. LITTLE IF
ANY ACCUMULATION IS FORECAST TONIGHT. PERHAPS 1-2 INCHES IN THE
HIGHER ELEVATIONS...OTHERWISE LESS THAN AN INCH ELSEWHERE...IF
ANY.

YET ANOTHER BREAK IN THE ACTION DURING THE DAY FRIDAY AS WE AWAIT
THE NEXT LOW PRESSURE TO AFFECT THE REGION. WITH WESTERLY WINDS
AND RESIDUAL MOISTURE IN THE BOUNDARY LAYER FLURRIES / SPRINKLES
COULD LAST INTO THE AFTERNOON OVER HIGHER TERRAIN SOUTH AND EAST
OF PITTSBURGH. ADJUSTED CONSENSUS SHORT GUIDANCE WAS USED TO BUILD
MAX / MIN TEMPERATURE GRIDS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
A LIGHT SNOW ACCUMULATION FRIDAY NIGHT FOR MUCH OF THE AREA...

OLD MAN WINTER MAKES YET ANOTHER RETURN FRIDAY NIGHT AS A SECOND
CLIPPER SYSTEM CROSSES THE REGION WITH A DIGGING FULL LATITUDE TROUGH
ACROSS THE EASTERN CONUS ON ITS HEELS. WITH H5 HEIGHTS COLLAPSING
TO 522DM AND H5 TEMPS AROUND -38C...12Z SATURDAY AT PIT COULD BE
THE COLDEST RECORDED MEASUREMENTS AT THIS LEVEL BASED ON SPC UPPER
AIR CLIMO.

OVERALL 12Z NCEP GUIDANCE AND CORRESPONDING ENSEMBLE MEANS HAVE
CHANGED VERY LITTLE. THIS RESULTED IN MINOR ADJUSTMENTS TO THE
SNOWFALL FORECAST. STILL BELIEVE NAM IS OVERDOING AMOUNT OF MID
LEVEL DEFORMATION ASSOCIATED WITH THE LEADING EDGE OF SHORTWAVE
TROUGH. DEFORMATION UNITS ARE OFF THE CHART IN THE H8-H6 LAYER.
GFS IS LESS ROBUST WITH AMOUNT OF FORCING AND
INSTABILITY...SUBSEQUENTLY LESS QPF AND SNOW IS PREDICTED. ECMWF
IS IN THE MIDDLE OF THE TWO. CONTINUE TO PREFER GFS DURING THIS
PERIOD FOR QPF AND SNOW AMOUNTS. DESPITE A WINDOW OF 8CKM-1 H7-H5
LAPSE RATES COINCIDING WITH LOWEST TROPOPAUSE HEIGHTS 0Z
SATURDAY...SURFACE TEMPERATURES WON'T BE FAVORABLE FOR
ACCUMULATION ON ROAD SURFACES...HOWEVER GRASSY LOCATIONS SHOULD BE
A DIFFERENT STORY GIVEN EXPECTED RATE/INTENSITY. HIGHEST SNOW
AMOUNTS OUTSIDE THE MOUNTAINS SHALL RESIDE ALONG AND NORTH OF U.S.
422 WEST INTO COLUMBIANA AND TUSCARAWAS COUNTY OHIO.

OVER THE HIGHER TERRAIN OF NORTHERN WEST VIRGINIA AND WESTERN
MARYLAND...THE GREATEST SNOWFALL AMOUNTS WILL BE OBSERVED HERE.
DEBATED A WINTER STORM WATCH...BUT GIVEN LACK OF FAVORABLE
OROGRAPHIC FLOW UNTIL THE DAY SATURDAY ELECTED TO HOLD OFF.
WINTER WEATHER ADVISORIES WILL LIKELY BE NEEDED FOR THE THIS AREA
FRIDAY NIGHT INTO SATURDAY AND PERHAPS ALONG AND NORTH OF
INTERSTATE 80. CONFIDENCE IS HIGHER IN ADVISORIES OVER THE
MOUNTAINS THAN NORTHWESTERN PA WHERE VALUES ARE TEETERING ON THE
3" CRITERIA.

WINDS WILL BE GUSTY BEHIND THE SURFACE CYCLONE SATURDAY WITH
VALUES OF 35 TO 40 MPH. THEY WILL FALL SHORT OF WIND ADVISORY
CRITERIA. GIVEN WET NATURE OF SNOW AND RATIOS AT THEIR PEAK
TOPPING OUT AROUND 12:1 DO NOT FORESEE BLOWING SNOW BEING AN
IMPACT.

PRECIPITATION WINDS DOWN QUICKLY SATURDAY EVENING AS HIGH PRESSURE
SETTLES INTO THE REGION FROM THE NORTHWEST. RAPID CLEARING IS
PROJECTED ON BUFR SOUNDINGS COUPLED WITH A FRESH SNOW COVER SHALL
PROMOTE A COLD APRIL NIGHT. TEMPERATURES WILL FALL INTO 20S AREA
WIDE...HOWEVER IF CLEARING OCCURS EARLIER THAN PROJECTED RECORD
LOWS ARE POSSIBLE AT ZZV AND PIT. THE CURRENT BENCHMARKS ARE 18
SET IN 1997 AT PIT AND 1985 AT ZZV. MORGANTOWN'S MAGIC NUMBER IS
14...WHICH APPEARS SAFE AT THIS JUNCTURE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
TEMPORARY ZONAL FLOW SUNDAY WILL KEEP TEMPERATURES FROM JUMPING
QUICKLY SUNDAY IN THE WAKE OF THE COLD MORNING. MOISTURE WILL
ALREADY BE STREAMING BACK INTO THE REGION AS A WEAK WARM FRONT
SLOWLY PROGRESSES THROUGH THE FORECAST AREA. LIGHT PRECIPITATION
WILL DEVELOP ALONG THE LEADING EDGE OF THE ISENTROPIC UPGLIDE
FOCUSED MORE IN OUR NORTHWEST. WILL NEED TO MONITOR FORECAST
SOUNDINGS IN THE COMING DAYS FOR PRECIPITATION TYPE ISSUES AT
LEAST AT THE ONSET. COLD SURFACE TEMPERATURES AND MODEST WARM AIR
ADVECTION IN THE LOW LEVELS COULD SPELL A BRIEF WINDOW OF FREEZING
RAIN. WITH CONFIDENCE IN THIS FEATURE LOW...OPTED TO SIDE WITH A
RAIN/SNOW MIX INITIALLY.

UPPER-LEVEL PATTERN ONCE AGAIN AMPLIFIES AS A DEEP TROUGH DIGS
ACROSS THE WESTERN GREAT LAKES SUNDAY NIGHT DRAPING A BOUNDARY JUST
TO OUR WEST. INCREASED SOUTHWESTERLY FLOW AHEAD OF IT WILL HELP
MODERATE OUR TEMPERATURES...ALTHOUGH RAIN IS LIKELY AS THE BOUNDARY
SERVES AS A FOCUS THROUGH THE EARLY PART OF THE WEEK.

HIGH PRESSURE WILL FILL IN IN THE WAKE OF THE DEPARTING EARLY WEEK
LOW...LEAVING COOL AND DRY CONDITIONS MIDDLE PART OF NEXT WEEK.
TAX

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHOWERS WILL DECREASE IN COVERAGE THROUGH THE OVERNIGHT HOURS.
HARD TO KNOW EXACTLY WHAT TIME RAIN WILL CHANGE OVER TO SNOW...BUT
THINK THAT WHEN THIS HAPPENS...CEILINGS WILL ALSO MANAGE TO DROP
TO IFR AT ALL SITES BUT MGW/ZZV. WHILE SNOW INTENSITY WOULD BE
ENOUGH FOR IFR VISIBILITIES AT FKL/DUJ...OTHER TERMINALS WOULD
LIKELY ONLY DROP TO MVFR VISIBILITY. HOWEVER...THERE ARE SOME
INDICATIONS THAT A STRONGER BAND OF SNOW COULD DEVELOP FROM CAK-
PIT-LBE...AND IF SO...ADDITIONAL SITES COULD DROP TO IFR/LIFR.
CURRENT FORECAST ONLY KEEPS GUSTS IN THE FORECAST THROUGH THE
EVENING HOURS...BUT CANNOT RULE OUT THE POSSIBILITY THAT THE GUSTS
WILL CONTINUE OVERNIGHT.

SLOW IMPROVEMENT WILL HAPPEN FRIDAY MORNING...WITH CEILINGS AT
ALL SITES EXPECTED TO SCATTER OUT BY NOON. HOWEVER...WIND GUSTS UP
TO 20 KT ARE EXPECTED AGAIN FRIDAY AFTERNOON. ANOTHER LOW PRESSURE
SYSTEM WILL BRING A COLD FRONT LATE FRIDAY AFTERNOON INTO FRIDAY
EVENING...AND SHOWERS WILL MOVE INTO THE REGION BETWEEN 21Z FRIDAY
AND 03Z SATURDAY. AGAIN...RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS
DURING THE EVENING.

.OUTLOOK /FRIDAY NIGHT THROUGH TUESDAY/...
ADDITIONAL RESTRICTIONS ARE EXPECTED WITH ANOTHER CLIPPER SYSTEM
FRIDAY NIGHT INTO SATURDAY. VFR SUNDAY FOLLOWED BY POSSIBLE
RESTRICTIONS WITH A MONDAY COLD FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 7, 10:30 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1130 AM EDT THU APR 7 2016

OHZ039-040-048>050-057>059-068-069-PAZ029-031-075-WVZ001>004-012-021-
509-081530-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
1130 AM EDT THU APR 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA...NORTHERN PANHANDLE OF WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME .

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ041-PAZ007>009-013>016-020>023-073-081530-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
1130 AM EDT THU APR 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW IS LIKELY ON FRIDAY NIGHT AND SATURDAY...WITH ACCUMULATION
POSSIBLE. A WINTER WEATHER ADVISORY MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ074-076-WVZ510>514-081530-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
1130 AM EDT THU APR 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW IS LIKELY TONIGHT AND AGAIN FRIDAY NIGHT...WITH ACCUMULATION
POSSIBLE. A WINTER WEATHER ADVISORY MAY BE REQUIRED.

WINDS WILL BE GUSTING NEAR 45 MPH ON THE MOUNTAIN TOPS SATURDAY
FROM THE NORTHWEST...THIS COULD LEAD TO DOWN BRANCHES AND POWER
FLUCTUATIONS. A WIND ADVISORY MAY BE NEEDED FOR THE RIDGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

98

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Garrett

When
April 7, 7:00 PM EST to April 8, 9:00 AM EST
Where
Garrett forecast zone
Reported by
Trained Spotter

A trained spotter reported 2.5 inches of snow in Oakland.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625012.